Alert archive / Wyoming / High Wind Warnings in 2022
High Wind Warning 59, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Dec 9, 2022, 1:35 AM MST for 4 counties in Wyoming. It took effect at Dec 9, 2022, 11:00 AM MST. It was in force for 17 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 9, 2022, 1:35 AM MST (08:35 UTC)
- In effect from
- Dec 9, 2022, 11:00 AM MST
- Expired
- Dec 10, 2022, 3:55 AM MST
- In force
- 17 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 9, 11:06 AM MST | NON-TSTM WND GST 69 | 7 Ese Arlington, WY | MESONET STATION WY24 6.9 E ARLINGTON (WYDOT). |
| Dec 9, 11:46 AM MST | NON-TSTM WND GST 59 | 13 Ne Centennial, WY | MESONET STATION WY26 12.6 NE CENTENNIAL (WYDOT). |
| Dec 9, 11:46 AM MST | NON-TSTM WND GST 59 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Dec 9, 12:16 PM MST | NON-TSTM WND GST 60 | 7 Ese Arlington, WY | MESONET STATION WY24 6.9 E ARLINGTON (WYDOT). |
| Dec 9, 1:56 PM MST | NON-TSTM WND GST 58 | Vedauwoo, WY | MESONET STATION KVDW VEDAUWOO (WYDOT). |
| Dec 9, 2:14 PM MST | NON-TSTM WND GST 63 | Nnw Vedauwoo, WY | VEDAUWOO WYDOT SITE. SUSTAINED WINDS 39 MPH. |
| Dec 9, 8:22 PM MST | NON-TSTM WND GST 59 | 1 Nnw Arlington, WY | WYDOT SENSOR AT ARLINGTON. SUSTAINED WINDS OF 40 MPH. |
| Dec 9, 9:12 PM MST | NON-TSTM WND GST 68 | 1 Nnw Arlington, WY | WYDOT SENSOR AT ARLINGTON. SUSTAINED WINDS OF 55 TO 60 MPH. |
| Dec 9, 10:22 PM MST | NON-TSTM WND GST 60 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Dec 9, 11:42 PM MST | NON-TSTM WND GST 66 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Dec 10, 12:36 AM MST | NON-TSTM WND GST 62 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Dec 10, 1:22 AM MST | NON-TSTM WND GST 58 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.6 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4377 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
757 WWUS75 KCYS 090835 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 135 AM MST Fri Dec 9 2022 WYZ106-110-100000- /O.UPG.KCYS.HW.A.0057.221210T0300Z-221210T1800Z/ /O.NEW.KCYS.HW.W.0059.221210T0300Z-221210T1500Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 135 AM MST Fri Dec 9 2022 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM MST SATURDAY... * WHAT...West winds 35 to 45 MPH with gusts up to 70 MPH expected. * WHERE...Central Laramie Range and Southwest Platte County and North Snowy Range Foothills. * WHEN...From 8 PM this evening to 8 AM MST Saturday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ116-117-100000- /O.EXT.KCYS.HW.A.0057.221210T0300Z-221210T1500Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 135 AM MST Fri Dec 9 2022 ...HIGH WIND WATCH NOW IN EFFECT FROM THIS EVENING THROUGH SATURDAY MORNING... * WHAT...West winds 25 to 35 MPH with gusts up to 60 MPH possible. * WHERE...South Laramie Range and South Laramie Range Foothills. * WHEN...From this evening through Saturday morning. * IMPACTS...Mainly to transportation. Strong cross winds may be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
4 follow-up statements
549 WWUS75 KCYS 091705 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1005 AM MST Fri Dec 9 2022 WYZ116-117-100115- /O.UPG.KCYS.HW.A.0057.221210T0300Z-221210T1500Z/ /O.EXB.KCYS.HW.W.0059.221210T0000Z-221210T1500Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 1005 AM MST Fri Dec 9 2022 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM MST SATURDAY... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...South Laramie Range and South Laramie Range Foothills. * WHEN...From 5 PM this afternoon to 8 AM MST Saturday. * IMPACTS...Mainly to transportation. Strong cross winds may be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ106-110-100115- /O.EXT.KCYS.HW.W.0059.221209T1800Z-221210T1500Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 1005 AM MST Fri Dec 9 2022 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 AM MST SATURDAY... * WHAT...West winds 35 to 45 MPH with gusts up to 70 MPH expected. * WHERE...Central Laramie Range and Southwest Platte County and North Snowy Range Foothills. * WHEN...Until 8 AM MST Saturday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
657 WWUS75 KCYS 092050 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 150 PM MST Fri Dec 9 2022 WYZ106-110-101200- /O.CON.KCYS.HW.W.0059.000000T0000Z-221210T1500Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 150 PM MST Fri Dec 9 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST SATURDAY... * WHAT...West winds 35 to 45 MPH with gusts up to 70 MPH expected. * WHERE...Central Laramie Range and Southwest Platte County and North Snowy Range Foothills. * WHEN...Until 8 AM MST Saturday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ116-117-101200- /O.CON.KCYS.HW.W.0059.221210T0000Z-221210T1500Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 150 PM MST Fri Dec 9 2022 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM MST SATURDAY... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...South Laramie Range and South Laramie Range Foothills. * WHEN...From 5 PM this afternoon to 8 AM MST Saturday. * IMPACTS...Mainly to transportation. Strong cross winds may be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
515 WWUS75 KCYS 092106 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 206 PM MST Fri Dec 9 2022 WYZ116-117-101200- /O.EXT.KCYS.HW.W.0059.221209T2106Z-221210T1500Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 206 PM MST Fri Dec 9 2022 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 AM MST SATURDAY... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...South Laramie Range and South Laramie Range Foothills. * WHEN...Until 8 AM MST Saturday. * IMPACTS...Mainly to transportation. Strong cross winds may be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ106-110-101200- /O.CON.KCYS.HW.W.0059.000000T0000Z-221210T1500Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 206 PM MST Fri Dec 9 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST SATURDAY... * WHAT...West winds 35 to 45 MPH with gusts up to 70 MPH expected. * WHERE...Central Laramie Range and Southwest Platte County and North Snowy Range Foothills. * WHEN...Until 8 AM MST Saturday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
338 WWUS75 KCYS 101055 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 355 AM MST Sat Dec 10 2022 WYZ106-110-116-117-101200- /O.CAN.KCYS.HW.W.0059.000000T0000Z-221210T1500Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 355 AM MST Sat Dec 10 2022 ...HIGH WIND WARNING IS CANCELLED... Winds are significantly decreased all warned areas, allowing for the High Wind Warning to be cancelled early. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Dec 8, 10:40 PM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Dec 8, 10:40 PM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1040 PM MST Thu Dec 8 2022
.UPDATE...
Issued at 814 PM MST Thu Dec 8 2022
The Winter Weather Advisory for Dawes County of the Nebraska
Panhandle, and the High Wind Warning for portions of southeast
Wyoming have both been allowed to expire at 8 PM as conditions
have improved. Wind gusts of 40 to 50 mph expected to continue
through the rest of the evening near Arlington and Elk Mountain
and over the I-80 Summit between Laramie and Cheyenne, and we will
continue to monitor these winds for possible Special Weather
Statements. Updated gridded forecasts have been sent.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 215 PM MST Thu Dec 8 2022
Forecast concerns in the short term deal with strong winds leading
to wind headlines through Saturday. Major winter storm still
possible the start of next week with significant snowfall and
strong winds possible.
Currently...Frontal boundary lays from western Nebraska near
McCook to Gordon Nebraska to Gillette Wyoming up into central
Montana this afternoon. Upper vort max pushing into western
Nebraska at this time riding over the front. Winds behind this
upper shortwave have really increased. We have seen 60+mph winds
at Arlington...the Summit and eastern foothills from late morning
that are continuing this afternoon. Bordeaux has begun to increase
with 50mph gusts reported at the WYDOT site. No plans on changing
any of the current wind warnings at this time. Current Craig to
Casper 850/700mb height gradients near 55/56mtrs
respectively. GFS 700-800mb winds increasing to 45 to 50kts
through 00Z this afternoon over Cheyenne and south Laramie Range.
Wind gusts at Cheyenne currently at 40kts. With these winds
continuing to increase through the afternoon...do feel Cheyenne is
going to hit.
One note of caution for the evening shift. May need to extend the
High Wind Warning a few more hours this evening as gradients
remain high through 06Z. May be a last minute update to extend
warnings based on current observations later today.
As for winter headlines...SNOTELs in the Sierra Madre have
reported roughly .6 inches of liquid. Snowing pretty good at
Chadron. Just got a report at Chadron of 3 inches with snow
continuing to fall. So will keep the advisories going as they are.
Upper low tracks east this evening...with winds easing overnight.
Shortwave ridge moves fairly rapidly across the CWA Friday morning
as next low pressure system moves into northern Utah. Looking at
increasing Craig to Casper 850/700mb height gradients Friday
evening as upper shortwave moves into central Wyoming. GFS
700/750mb winds up to 50kts Friday evening over Arlington and
Bordeaux. Decided to issue a High Wind Watch for Friday night into
Saturday.
In Wyoming, the main aviation hazard will be strong winds this
afternoon. KCYS and KLAR can expect frequent wind gusts between 30
and 40 kts, with occasional gusts above 45 kts. MVFR CIGs are
lingering at KRWL, but this should improve in the next 1-2 hours
with wind gusts of 30 to 35 knots likely this afternoon. Winds will
die down after sunset. A reprieve in the weather for Saturday
afternoon through Sunday as upper ridge resides over the area. A
very strong low pressure system moves into northern California
Sunday morning and afternoon. This is the low that could bring
significant winter weather to our area for Monday through Wednesday
next week.
.LONG TERM...(Sunday night through Thursday)
Issued at 215 PM MST Thu Dec 8 2022
KEY MESSAGES:
1) Strong winter storm remains possible in the long term forecast
with weather impacts beginning early Monday morning and lasting
through Wednesday. Primary hazards will be heavy snowfall and strong
winds.
2) Uncertainty remains high at this time as even a slight shift
north or east could leave southeast Wyoming and the Nebraska
panhandle receiving minimal impacts.
3) Strong winds following the initial snowfall possible, resulting
in blowing snow, especially in east central Wyoming and the Nebraska
panhandle.
DISCUSSION: The primary forecast concern for the long term forecast
period is a potential strong winter storm starting Monday over
western portions of our cwa, lasting through Wednesday. Confidence
is HIGH that the main hazards with this storm will be heavy snowfall
and strong winds, however confidence is LOW on where exactly these
impacts will occur. The location will be heavily dependent on how
the system sets up synoptically. The current GFS and ECMWF
deterministic model runs have the low dropping south along the
western edge of the Rockies Monday, then swinging back north to the
borders between WY/NE/CO/KS, tapping into deep Gulf moisture, and
remaining almost stationary through Wednesday night until it ejects
northeastward Thursday. If this set up remains consistent between
model runs, east-central Wyoming and the Nebraska panhandle,
particularly the Pine Ridge area, will receive significant impacts
due in part to the wrap around moisture and strong pressure gradient
resulting in heavy snowfall and very strong northerly winds.
As this system is still 5+ days out, it is a guarantee that the
forecast will change, either trend higher or lower depending on
where the models show the low closing off and becoming stationary.
The snowfall accumulation forecast is currently near GFS Ensemble
means and NBMv4.1 50th percentile everywhere, except the Pine Ridge,
Chadron to Douglas area, where it is closer to the NBMv4.1 75th
percentile. In general what this means is we are most confident in
the Pine Ridge, Chadron to Douglas area, receiving the strongest
impacts and our confidence decreases moving south.In Wyoming, the
main aviation hazard will be strong winds this afternoon. KCYS and
KLAR can expect frequent wind gusts between 30 and 40 kts, with
occasional gusts above 45 kts. MVFR CIGs are lingering at KRWL, but
this should improve in the next 1-2 hours with wind gusts of 30 to
35 knots likely this afternoon. Winds will die down after sunset.
Another area to note is the Laramie Valley, mid-level winds appear
to start off southerly, transitioning to easterly by Tuesday,
turning northerly by Wednesday. As southerly and easterly are both
downsloping, the Laramie Valley will start off shadowed by the
mountains, decreasing the snow potential until the winds turn
northerly, which is a more favorable direction.
Stay tuned in the coming days for forecast updates!
&&
.AVIATION...(For the 06Z TAFS through late Friday Evening)
Issued at 1035 PM MST Thu Dec 8 2022
Clearing skies across most of the area late this evening, but some
fog has developed around KCDR which may linger through sunrise
Friday. Otherwise, southwest flow expected on Friday with increasing
mid to high cloudiness through the day.
HAZARDS/WEATHER TRENDS: A small area of fog is impacting KCDR
tonight due to clear skies and a solid surface snowpack across Dawes
County. Models have yet to initialize this as of 06z and the fog is
not showing up too well on Satellite. Therefore, low confidence
forecast for KCDR...but kept a tempo group for FZFG through 10z.
Otherwise, VFR conditions expected for the remaining terminals
tonight through Friday morning with increasing high cloudiness.
&&
.FIRE WEATHER...
Issued at 215 PM MST Thu Dec 8 2022
Strong winds this afternoon across the wind prone areas of
southeast Wyoming. Afternoon humidity has remained well above
critical levels this afternoon...so critical fire weather
conditions not expected. Another high wind event for the wind
prone areas of southeast Wyoming Friday evening into Saturday with
High Wind Watches in effect. Another strong low pressure system
forecast to move into the central Rockies Sunday into Tuesday that
could bring substantial snowfall to much of the forecast area.
Substantial snow amounts possible Tuesday and Wednesday with very
strong north to northwest winds. Standby for further updates over
this weekend.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Friday evening through Saturday morning for
WYZ106-110-116-117.
NE...None.
&&
UPDATE...RUBIN
SHORT TERM...GCC
LONG TERM...LK
AVIATION...TJT
FIRE WEATHER...GCCHazardous weather outlook, Dec 8, 8:13 PM MST, 5 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 813 PM MST Thu Dec 8 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118- 119-100315- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Goshen County- Central Carbon County-Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- Central Laramie County-East Laramie County- 813 PM MST Thu Dec 8 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY There is the potential for accumulating snow and colder temperatures Monday through Wednesday as a low pressure system moves into the central Rockies and High Plains. Stay tuned to later forecast updates. .Spotter information statement... Spotter activation will not be needed. WYZ106-110-116-117-100315- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 813 PM MST Thu Dec 8 2022 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A High Wind Watch is in effect from 8 PM MST Friday night to 11 AM MST Saturday morning. Expect west winds of 35 to 45 mph with possible gusts to 70 mph for the Central Laramie Range and Southwest Platte County, the North Snowy Range Foothills and the South Laramie Range, with west winds 15 to 25 mph with possible gusts to 60 mph possible for the South Laramie Range Foothills. There is the potential for accumulating snow and colder temperatures Monday through Wednesday as a low pressure system moves into the central Rockies and High Plains. Stay tuned to later forecast updates. .Spotter information statement... Spotter activation will not be needed. Rubin
Nearby
High Wind Warnings in Wyoming, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.